Alert archive / Missouri / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 236, NWS St. Louis, MO

May 31, 20114 counties in Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at May 31, 2011, 6:45 AM CDT for 4 counties in Missouri. It was in force for 45 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 31, 2011, 6:45 AM CDT (11:45 UTC)
Expired
May 31, 2011, 7:30 AM CDT
In force
45 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Audrain County, MO, Boone County, MO, Callaway County, MO, Monroe County, MO

The radar

The St Louis radar (KLSX), 150 km from the middle of the area, began a volume at 11:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 31, 7:01 AM CDTHAIL 0.73 E Columbia, MO
May 31, 7:02 AM CDTHAIL 15 S Columbia, MOAT KOMU STATION

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 11.8 hours before the alert went out and 263 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2011-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1463 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2011-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1463 J/kg
Mixed-layer CIN
-284 J/kg
Mixed-layer LCL
1422 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

734 
WUUS53 KLSX 311145
SVRLSX
MOC007-019-027-137-311230-
/O.NEW.KLSX.SV.W.0236.110531T1145Z-110531T1230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
645 AM CDT TUE MAY 31 2011

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN AUDRAIN COUNTY IN CENTRAL MISSOURI...
  BOONE COUNTY IN CENTRAL MISSOURI...
  NORTHWESTERN CALLAWAY COUNTY IN CENTRAL MISSOURI...
  SOUTHWESTERN MONROE COUNTY IN NORTHEAST MISSOURI...

* UNTIL 730 AM CDT

* AT 642 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  TWO SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL.   
  ONE STORMS WAS LOCATED 8 MILES NORTH OF MIDWAY...OR 12 MILES EAST  
  OF FAYETTE...AND MOVING NORTHEAST AT 55 MPH. THE OTHER STORM WAS   
  LOCATED NEAR LUPUS AND MOVING NORTHEAST AT 55 MPH. 

* LOCATIONS IMPACTED INCLUDE...
  CENTRALIA...MEXICO...MURRY...HALLSVILLE...STURGEON...AUXVASSE...   
  MADISON...HARRISBURG...HATTON...THOMPSON...VANDIVER...BENTON       
  CITY.

HALF DOLLAR SIZE HAIL WAS REPORTED NORTH OF ROCHEPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3925 9244 3925 9232 3955 9230 3915 9171
      3867 9234 3868 9236 3872 9234 3876 9241
      3881 9238 3883 9244 3888 9248 3890 9248
      3897 9257 3901 9257
TIME...MOT...LOC 1143Z 222DEG 48KT 3910 9246
WIND...HAIL <50MPH 1.00IN

$$

KANOFSKY
1 follow-up statement
543 
WWUS53 KLSX 311210
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
710 AM CDT TUE MAY 31 2011

MOC007-019-027-137-311230-
/O.CON.KLSX.SV.W.0236.000000T0000Z-110531T1230Z/
BOONE MO-CALLAWAY MO-MONROE MO-AUDRAIN MO-
710 AM CDT TUE MAY 31 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN
AUDRAIN...SOUTHWESTERN MONROE...NORTHWESTERN CALLAWAY AND BOONE
COUNTIES UNTIL 730 AM CDT...

AT 707 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
STORM WAS LOCATED NEAR MURRY...OR 10 MILES NORTHEAST OF COLUMBIA...
MOVING NORTHEAST AT 55 MPH.

LOCATIONS IMPACTED INCLUDE...
  CENTRALIA...MEXICO...STURGEON...AUXVASSE...MADISON...HATTON...
  THOMPSON...VANDIVER AND BENTON CITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3925 9244 3925 9232 3955 9230 3915 9171
      3867 9234 3868 9236 3872 9234 3876 9241
      3881 9238 3883 9244 3888 9248 3890 9248
      3897 9257 3901 9257
TIME...MOT...LOC 1210Z 227DEG 49KT 3907 9214
WIND...HAIL <50MPH 1.00IN

$$

KANOFSKY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 3:46 AM CDT, 2 hours 59 minutes earlier.

Area forecast discussion, May 31, 3:46 AM CDT, 2 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
346 AM CDT TUE MAY 31 2011

.DISCUSSION...
/338 AM CDT TUE MAY 31 2011/

LINE OF CONVECTION MAKING STEADY EWD PROGRESS THROUGH KS/MO EARLY
THIS MORNING WITH REMNANTS EXPECTED TO REACH THE WRN CWA AROUND
12-14Z. OVERALL WEAKENING TREND OF THE LINE SUPPORTS THE IDEA THAT
MOST LOCATIONS WILL REMAIN DRY THIS MORNING AS PCPN CONTINUES TO
DISSIPATE.

CDFNT MOVES INTO THE AREA TODAY AND STALLS ONCE THE UPPER FORCING
MOVES OFF TO THE NORTHEAST AND FLOW BECOMES PARALLEL TO THE BDRY.
AFTN THUNDERSTORMS ARE EXPECTED TO FORM DUE TO INCREASING
INSTABILITY FROM DIURNAL HEATING. ALTHOUGH THE STALLED FRONT AND
OUTFLOW BDRYS FROM EARLY MORNING CONVECTION WILL PROBABLY SERVE
AS FOCI FOR INITIAL DEVELOPMENT...THE LACK OF UPPER LEVEL SUPPORT
AND WEAK SHEAR SUGGESTS THUNDERSTORMS WILL BE ISO-SCT AND POORLY
ORGANIZED. ANVIL DEBRIS AND SLIGHTLY COOLER TEMPERATURES AT H85
SHOULD KEEP DAYTIME HIGHS A FEW DEGREES COOLER TODAY AND TOMORROW
COMPARED TO THE PAST FEW DAYS.

STALLED FRONT THEN LIFTS NEWD AS A WMFNT TOMORROW AND THU WITH
MOISTURE RETURN AND DAYTIME HEATING CONTRIBUTING TO INSTABILITY
SOUTH OF THE BDRY TOMORROW AFTN. LLJ INTERACTION WITH THE LIFTING
BDRY COULD PRODUCE PCPN THAT CLIPS THE NRN CWA TOMORROW NIGHT.
HOT AND HUMID WEATHER RETURNS FOR THU AND FRI AS AN UPPER LEVEL
RIDGE BUILDS ACROSS THE REGION. FEW CHANGES PAST 12Z SAT.

KANOFSKY

&&

.AVIATION...
/1155 PM CDT MON MAY 30 2011/
WINDS ALOFT TO HAVE BEGUN TO PICKUP WITH PROFILERS OVER WESTERN MO
SHOWING 45 TO 50 KTS AT 850MB ALREADY...SO KEPT LLWS MENTION AT ALL
SITES THROUGH 13Z-14Z TIMEFRAME. STILL SOME CONCERN ABOUT STORM
COMPLEX OVER CENTRAL KS AFFECTING KCOU AND KUIN AFTER DAYBREAK.
MODELS CONTINUE TO HAVE IT DIE OUT AS IT APPROACHES AREA...SO JUST
KEPT VCNTY SHOWER MENTION AT KUIN AND KCOU BEGINNING AROUND 14Z.
STORMS SHOULD REFIRE DUE TO OLD OUTFLOW BOUNDARIES AS WELL AS MAIN
COLD FRONT...THOUGH TIMING OF DEVELOPMENT TRICKY...SO KEPT CB
MENTION AFTER 19Z-21Z TIMEFRAME. WINDS TO PICKUP ONCE AGAIN FROM THE
SOUTH AND GUST TO NEAR 25KTS AT TIMES BY MID MORNING TODAY...THEN
DIMINISH CONSIDERABLY AFTER FRONTAL PASSAGE.

SPECIFICS FOR KSTL...
WINDS ALOFT TO HAVE BEGUN TO PICKUP WITH PROFILERS OVER WESTERN MO
SHOWING 45 TO 50 KTS AT 850MB ALREADY...SO KEPT LLWS MENTION THROUGH
14Z AT KSTL. STILL SOME CONCERN ABOUT STORM COMPLEX OVER CENTRAL
KS...BUT SHOULD DIE OUT BEFORE REACHING KSTL. STORMS SHOULD REFIRE
DUE TO OLD OUTFLOW BOUNDARIES AS WELL AS MAIN COLD FRONT...THOUGH
TIMING OF DEVELOPMENT TRICKY...SO KEPT CB MENTION AFTER 21Z. WINDS
TO PICKUP ONCE AGAIN FROM THE SOUTH AND GUST TO NEAR 25KTS AT TIMES
BY MID MORNING TODAY...THEN DIMINISH CONSIDERABLY AFTER FRONTAL
PASSAGE AROUND 03Z.

BYRD

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, May 31, 3:56 AM CDT, 2 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
356 AM CDT TUE MAY 31 2011

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-011200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
356 AM CDT TUE MAY 31 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS ACROSS PARTS OF THE AREA TODAY
AND TONIGHT AS A COLD FRONT MOVES INTO MISSOURI AND ILLINOIS. A
FEW OF THE STORMS COULD PRODUCE SMALL HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS ACROSS PORTIONS OF THE AREA ON
WEDNESDAY AND WEDNESDAY NIGHT.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS PARTS OF
NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

KANOFSKY

In the hours before

Local storm report, May 31, 5:51 AM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
551 AM CDT TUE MAY 31 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0547 AM     HAIL             NOVELTY                 40.01N  92.21W
05/31/2011  E1.00 INCH       KNOX               MO   TRAINED SPOTTER

            SPOTTER REPORTED HAIL RANGING FROM PEA TO QUARTER SIZE

&&

KANOFSKY
Special weather statement, May 31, 6:33 AM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
633 AM CDT TUE MAY 31 2011

MOZ034-041-042-047-050-311215-
AUDRAIN MO-BOONE MO-CALLAWAY MO-MONITEAU MO-MONROE MO-
633 AM CDT TUE MAY 31 2011

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN AUDRAIN...SOUTHWESTERN
MONROE...NORTHEASTERN MONITEAU...NORTHWESTERN CALLAWAY AND BOONE
COUNTIES UNTIL 715 AM CDT...

AT 631 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
TWO STRONG THUNDERSTORMS...ONE NEAR ROCHEPORTAND THE OTHER NEAR
JAMESTOWN...MOVING NORTHEAST AT 50 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  COLUMBIA...
  CENTRALIA...
  MIDWAY...
  MURRY...
  HALLSVILLE...
  STURGEON...
  MADISON...
  HARRISBURG...
  HATTON...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

KANOFSKY

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 5:51 AM CDTSevere Thunderstorm WarningLSXKnox, Lewis24 min
May 31, 7:23 AM CDTSevere Thunderstorm WarningLSXBoone, Callaway, Cole, Moniteau39 min
May 31, 7:25 AM CDTSevere Thunderstorm WarningLSXAudrain, Marion, Monroe, Ralls50 min
May 31, 7:52 AM CDTSevere Thunderstorm WarningLSXAudrain, Callaway38 min
May 31, 8:15 AM CDTSevere Thunderstorm WarningLSXAudrain, Montgomery, Pike, Ralls26 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.